Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

3 Say Yes.....3 Say No Concerning Diagnosis

01/14/2010

Question:

I have been sick for several years now, having two neurologist tell me absolutely I have MG, and 3 say no because of a normal EMG. I continue to get weaker, even on the Mestinon 60mg a day. Now I am starting to have heart problems, which consists of heaviness in the chest, with inability to stand anything around my chest such as a bra. If I don`t take the Mestinon, my voice gets raspy and weak, and video strypocospy shows what happens to my vocal chords before the mestinon, and after the mestinon. Drastic change. There is also a change in the muscles in my face and left eye. All gets droopy if I don`t take the drug.

All muscles have pretty much atrophied, I can`t hold my head up because neck is not strong enough, and swallowing is a problem if I eat 3 meals as opposed to several meals a day.

Bloodwork is also normal. Other causes have been ruled out so far like MS, heart disease, etc. So what do you do with a patient who has so many medical opinions? I have been seen by a physician at a Medical University who went by the normal EMG....though the first neurologist that diagnosed me in GA show abnormal results in his EMG testing.

The affects of the Mestinon are obvious...with face and vocal chords problems.

I believe I am starting to have heart problems from the Mestinon, so you can see why a clear diagnosis would be essential. I have read there can be a connection between acetycholine and heart problems.....do you know anything about this?

Thanks for your help.....

Answer:

I would recommend that you find a neuromuscular specialist who takes care of a lot of patients with myasthenia gravis in your region. Very often you'll find such a neurologist at MDA clinics in your area. They will be in a position to follow you closely, review your diagnostic testing and repeat testing if it's needed. They will also be in a position to stop your medications or adjust them to see if that helps clarify the diagnosis. Careful follow-up can be very valuable. If you are having heart problems, you should see a cardiologist and have your heart carefully evaluated. Mestinon is a safe medication -- provided that it is taken in the right dose and you do not have an underlying heart problem. It's for that reason you should have your heart checked by a specialist. Hope this helps.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

John G Quinlan, MD John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati